Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 12, 2004, 11:23 PM CDT for Dickinson County, Kansas. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 11:23 PM CDT (04:23 UTC)
- Expired
- Jun 13, 2004, 1:15 AM CDT
- In force
- 112 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:35 PM CDT | FLASH FLOOD | 2 W Hope, KS | WATER FLOWING OVER ROAD ON K4 HWY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 130424 FFWTOP KSC041-130615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1123 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS * UNTIL 115 AM CDT * AT 1120 PM CDT...RADAR INDICATED THAT AROUND 3 INCHES OF RAIN HAD FALLEN BETWEEN 9 PM AND 1120 PM IN AN AREA FROM NEAR HOPE TO HERINGTON TO MOONLIGHT IN SOUTHEAST DICKINSON COUNTY. ANOTHER INCH OF ADDITIONAL RAIN WILL HAVE FALLEN OVER THAT AREA BY 1215 AM CAUSING FLOODING OF CREEKS AND LOW SPOTS IN ROADWAYS. * LOCATIONS IMPACTED INCLUDE... HERINGTON HOPE MOONLIGHT BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3869 9721 3860 9721 3860 9693 3878 9692 $$
2 follow-up statements
000 WGUS73 KTOP 130445 FFSTOP KSC041-130615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1144 PM CDT SAT JUN 12 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN DICKINSON COUNTY UNTIL 115 AM CDT... AT 1135 PM CDT...FLASH FLOODING WAS REPORTED TWO AND A HALF MILES WEST OF HOPE ON K4 HIGHWAY WITH WATER FLOWING OVER THE ROADWAY. WHILE THE RAINFALL HAD LIGHTENED UP BY 1140 PM...FLOODING OF CREEKS AND LOW SPOTS IN ROADS WILL CONTINUE OVER SOUTHEAST DICKINSON COUNTY INTO THE EARLY MORNING HOURS ON SUNDAY. TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. $$
000 WGUS73 KTOP 130557 FFSTOP KSC041-130630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1257 AM CDT SUN JUN 13 2004 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DICKINSON COUNTY HAS BEEN CANCELLED... AT 1257 AM CDT...RAINFALL HAD BEEN ABSENT FROM SOUTHEAST DICKINSON COUNTY FOR AN HOUR. THE FLOODING THAT TOOK PLACE NEAR HOPE HAD ENDED. THUS THE FLASH FLOOD WARNING FOR SOUTHEAST DICKINSON COUNTY HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:38 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Jun 12, 3:38 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SAT JUN 12 2004 .DISCUSSION... FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS. THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK. THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS. ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR TONIGHT. THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT THIS. AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS FOR WEDNESDAY THINKING THE FRONT WILL PROVIDE A FOCUS FOR CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT. THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND NORTHWEST FLOW. WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS KSZ010>012-022>024-026-036>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 12, 10:13 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1013 PM CDT SAT JUN 12 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1013 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS PORTIONS OF NORTHEAST KANSAS AND ALL OF EAST CENTRAL KANSAS INTO THE EARLY MORNING HOURS. THESE STORMS WILL PRODUCE STRONG DAMAGING WINDS IN EXCESS OF 70 MPH. ISOLATED LARGE HAIL IS STILL POSSIBLE AS WELL. STORMS THAT CONTINUE OVER THE SAME AREAS MAY ALSO PRODUCE SOME FLASH FLOODING. THE MAIN AREA FOR CONTINUED SEVERE WEATHER IS EAST AND SOUTH OF A LINE FROM ABILENE TO CLAY CENTER TO HOLTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Special weather statement, Jun 12, 10:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1010 PM CDT SAT JUN 12 2004 KSZ008>012-020-130400- BROWN-CLOUD-MARSHALL-NEMAHA-REPUBLIC-WASHINGTON- INCLUDING THE CITIES OF...CONCORDIA...HIAWATHA AND MARYSVILLE 1010 PM CDT SAT JUN 12 2004 ...TORNADO WATCH NUMBER 453 IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD SOME CITIES NO LONGER IN THE TORNADO WATCH... CONCORDIA MARYSVILLE HIAWATHA KSZ021>024-026-034>040-054>056-058-059-130400- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE- WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 1010 PM CDT SAT JUN 12 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 456 REMAINS IN EFFECT UNTIL 3 AM... THIS REPLACES THE PREVIOUS TORNADO WATCH. THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH... JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER WOLTERS
Local storm report, Jun 12, 10:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 5 S RANDOLPH 39.36N 96.76W
06/12/2004 1.75 INCH RILEY KS EMERGENCY MNGR
&&
DSLocal storm report, Jun 12, 10:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 3 N ESKRIDGE 38.90N 96.11W
06/12/2004 0.75 INCH WABAUNSEE KS TRAINED SPOTTER
&&
DSLocal storm report, Jun 12, 10:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST LYNDON 38.61N 95.68W
06/12/2004 60 MPH OSAGE KS TRAINED SPOTTER
SHUTTERS BLOWN OFF HOUSE.
&&
DSLocal storm report, Jun 12, 10:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL MANHATTAN 39.18N 96.57W
06/12/2004 0.75 INCH RILEY KS TRAINED SPOTTER
&&
DSLocal storm report, Jun 12, 10:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 3 SW EMMETT 39.28N 96.10W
06/12/2004 0.88 INCH POTTAWATOMIE KS LAW ENFORCEMENT
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:37 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Jun 12, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 64 min |
| Jun 12, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 48 min |
| Jun 12, 7:59 PM CDT | Tornado Warning | TOP | Cloud | 61 min |
| Jun 12, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 43 min |
| Jun 12, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Jun 12, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 39 min |
| Jun 12, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 45 min |
| Jun 12, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 60 min |
| Jun 12, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 63 min |
| Jun 12, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 59 min |
| Jun 12, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 53 min |
| Jun 12, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Riley | 63 min |
| Jun 12, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 56 min |
| Jun 12, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 44 min |
| Jun 12, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 64 min |
| Jun 12, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.